Women

Women with epilepsy have many questions about epilepsy and their own health, pregnancy, and the well being of their future children. The following will help to provide general information and make it easier to ask questions when visiting your family doctor, neurologist, gynaecologist or obstetrician

EPILEPSY AND HORMONES

Oestrogen and Progesterone are hormones produced in a woman’s body. These hormones have an effect on brain cell activity and can affect seizures. When oestrogen levels are high and progesterone levels are low, some women are more likely to experience seizures.

PUBERTY

Puberty is a common time for epilepsy to start. Side effects of some anti-epileptic drugs can include some delay in the start of periods. This may be the time to discuss any issues around menstruation. Also before or if young people become sexually active they may wish to discuss issues such as contraception  and preconception counselling if there is a chance of pregnancy-planned or unplanned. They can talk in confidence to their doctor or specialist epilepsy nurse.

MENSTRUATION & EPILEPSY

Epilepsy at the time of menstruation is known as catamenial epilepsy. For some women seizure frequency may increase at the time of menstruation and, in others, seizures occur only at this time.

The reason is uncertain, but it is thought that changes in hormone levels and anti-epileptic medication levels, fluid retention and possibly pre-menstrual tension may be the cause.

Keeping a record of seizures may help identify a relationship between seizure frequency and menstruation and assist your doctor in formulating a suitable treatment plan.

A Seizure Diary is a useful tool to help you keep a record of your seizures – if you would like one (at no cost) please telephone the Epilepsy Wales Helpline.

ORAL CONTRACEPTIVE PILL

There is no evidence to suggest that the contraceptive pill affects epilepsy but there is recent evidence that it may reduce lamotrigine levels which may lead to increased seizure frequency.  Generally, the main concern women with epilepsy have is the effectiveness of oral contraception in preventing conception. Some medications for epilepsy can reduce the effectiveness of the pill, leading to possible ‘pill failure’ and pregnancy. Breakthrough bleeding may also occur. These problems may be overcome by using a higher dose pill or using contraceptive methods not affected by anti epilepsy drugs.

PRECONCEPTION COUNSELLING.

Counselling before any possible pregnancy allows women to be fully informed about the effects of their epilepsy and anti- epileptic drugs on themselves and any future unborn baby.

It is very important to review your epilepsy management well in advance of any pregnancy. It is important to discuss effects of the medication and epilepsy and precautionary measures such as taking folic acid before any planned or unplanned pregnancy.

PREGNANCY & PARENTING

If you require our fact sheet on Epilepsy and Pregnancy and Parenting, please telephone the Helpline number or click on this website for Pregnancy And Parenting

UNPLANNED PREGNANCY

In this event or if there has been no opportunity for preconception counselling, it is recommended that you should continue taking your AED  medication and start taking  a folic acid supplement- 5mg daily. Speak to your doctor as soon as you can to discuss management of your epilepsy and pregnancy. Ongoing medical supervision will ensure the best outcome for you and your child.

It is important not to stop taking your medication if you realise you are pregnant without medical supervision

MENOPAUSE & EPILEPSY

Menopause generally has little influence on seizure frequency. For some women seizures may cease, while others may experience an increase in seizure frequency due to hormonal changes.

Some women may choose to take Hormone Replacement Therapy (HRT) to alleviate symptoms of the menopause. HRT contains either oestrogen or a combination of oestrogen and progesterone. Although high oestrogen levels can increase risk of seizure, the levels in HRT do not usually cause more seizures. If there are difficulties these should be discussed with your doctor who may suggest a change to the combined oestrogen and progesterone pill.

OSTEOPOROSIS

Osteoporosis happens when calcium is lost from the bones causing them to become thinner and weaker. Calcium and Vitamin D may help replace this natural loss.

Osteoporosis can happen to anyone but more often in women than men and it is more common after the menopause. It is also more common in women taking Anti-Epileptic drugs (AED’s).

If you feel you fit within the higher risk category or if you are experiencing symptoms of osteoporosis then you should discuss this with your doctor.

Comments are closed.